Texas, 2006Damaging Winds in Texas, July 28, 2006
July 28, 2006 · NWS LUB · 2 events in 2 counties and zones
July 28 Severe Thunderstorm Event Summary: A pair of severe thunderstorms produced damaging wind gusts and small hail over the southern and central South Plains during the afternoon hours of the 28th. The most significant damage occurred in Tahoka (Lynn County) where a local television network was prepared for a live broadcast when the winds and hail struck.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
July 28 Severe Thunderstorm Event Summary: A pair of severe thunderstorms produced damaging wind gusts and small hail over the southern and central South Plains during the afternoon hours of the 28th. The most significant damage occurred in Tahoka (Lynn County) where a local television network was prepared for a live broadcast when the winds and hail struck. Damage was reported to broadcast video equipment, and several tents were destroyed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 28, 3:20 AM CST, 10 hours 2 minutes earlier.
Area forecast discussion, Jul 28, 3:20 AM CST, 10 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
420 AM CDT FRI JUL 28 2006
.SHORT TERM...
WEAK FRONT WHICH MOVED THROUGH THE AREA LAST EVENING PARTIALLY
REINFORCED BY OUTFLOW IS ON ITS WAY BACK NORTH THIS MORNING JUST
ENTERING SOUTH PLAINS ATTM. BOUNDARY SHOULD PROVIDE FOCUS ONCE AGAIN
THIS AFTERNOON FOR CONVECTION AS IT LINGERS ACROSS NORTHWEST CORNER
OF CWA. IN ADDITION PROXIMITY TO UPPER LOW ACROSS NW NM AND SHEAR AXIS
STRETCHING OVER PNHDL SHOULD PROVIDE ADDITIONAL SUPPORT FOR
CONVECTION. NAM FCST SOUNDINGS SUGGESTS A BIT MORE INSTABILITY THAN
YESTERDAY ESPECIALLY ACROSS NORTHWEST CORNER THUS POTENTIAL FOR
DOWNBURSTS AND MINI DUST STORMS WILL BE ENHANCED. ALTHOUGH
PRECIPITABLE WATER VALUES CONTINUE TO CLIMB...INVERTED V SOUNDINGS
AND CLOUD BASES NEAR 700 MB SUGGEST HYBRID-TYPE MICROBURSTS
POSSIBLE. OTHER POTENTIAL FORCING WILL COME FROM SHRTWV READILY
VISIBLE ON SATL ATTM BETWEEN SAN ANGELO AND SAN ANTONIO. THIS
FEATURE WILL CONTINUE MOVING NORTHWEST TODAY AND CONTINUE RAIN
CHANCES OVER AREA OVERNIGHT. WITH CURRENT DEBRIS CLOUDS ON THE
DECREASE AREA SHOULD SEE ANOTHER WARM DAY BUT A FEW DEGREES COOLER
THAN THU. THETA-E RIDGE FCST TO REMAIN CENTERED JUST WEST OF
LUBBOCK SO TAPERED POPS TODAY THROUGH TONIGHT FROM W TO E WITH
AREAS OFF THE CAPROCK HAVING LOWEST POTENTIAL.
.LONG TERM...
SLIGHTLY ABOVE NORMAL TEMPERATURES AND INTERMITTENT CHANCES OF RAIN
HIGHLIGHT THE LONG TERM PORTION OF THIS FORECAST.
WEST TEXAS WILL REMAIN UNDER A WEAKNESS OF THE BROAD SCALE
SUB-TROPICAL RIDGE THROUGH LATE SUNDAY/MONDAY. SOLUTIONS DEPICT A
NOTABLE MID/UPPER LEVEL SHORTWAVE TROUGH PROPAGATING WESTWARD OVER
THE SOUTH PLAINS EARLY SATURDAY WITHIN THIS WEAKNESS. AS HEIGHT
FALLS SPREAD WEST...EXPECT THE FA TO BE UNDER THE CONVERGENT NOSE OF
A 35KT LOW LEVEL JET. THUS EXPECT A CONVECTIVE COMPLEX WILL BE
ONGOING AT THE START OF THIS FORECAST PERIOD /12Z SATURDAY/. WITH
THE MID/UPPER AIR FEATURE TRANSLATING OVERHEAD DURING THE DAY...THE
CHANCE OF RAIN WILL SHIFT NORTH/WEST AND DECREASE. HAVE INCLUDED
CHANCE CATEGORY /30 PERCENT/ GRIDDED POPS OVER THE WESTERN ZONES
THROUGH MIDDAY.
THE CHANCE OF RAIN WILL THEN BE SLIGHT/INTERMITTENT THROUGH MIDWEEK.
THIS AS THE NEXT ITERATION OF THE RIDGE REFORMS EASTWARD OVER
TEXAS/OKLAHOMA...THEN TOWARD THE MID MISSISSIPPI VALLEY. THIS SHOULD
RESTRICT ANY HOPE OF CONVECTION TO THE TEXAS/NEW MEXICO BORDER
REGION IF STORMS CAN PROPAGATE OFF OF THE HIGHER TERRAIN DURING THE
EVENING.
THE RIDGE WILL WEAKEN/SHIFT EAST DURING THE SECOND HALF OF THE WORK
WEAK...AND THIS SHOULD ALLOW FOR MODEST SOUTHWESTERLY FLOW OVER THE
CENTRAL AND SOUTHERN ROCKIES. MEDIUM RANGE SOLUTIONS SUGGEST THAT A
PROGRESSIVE SHORTWAVE TROUGH PROPAGATING OVER THE NORTHERN PLAINS
WILL PUSH A FRONTAL BOUNDARY SOUTH TOWARD THE SOUTHERN PLAINS BY THE
END OF THE PERIOD. WILL CARRY SLIGHT CHANCE GRIDDED POPS LATE
THURSDAY/FRIDAY TO ACCOUNT FOR THIS POSSIBILITY.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 90 67 93 68 / 40 40 20 20
TULIA 93 67 96 67 / 40 30 20 20
PLAINVIEW 95 69 94 70 / 30 30 20 20
LEVELLAND 94 68 95 69 / 30 30 30 10
LUBBOCK 95 71 95 71 / 30 30 30 10
BROWNFIELD 96 70 96 69 / 30 30 30 10
CHILDRESS 97 72 100 74 / 30 30 20 10
SPUR 98 71 99 72 / 20 30 20 10
ASPERMONT 102 73 101 76 / 10 20 10 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
24/20
Hazardous weather outlook, Jul 28, 5:07 AM CST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
607 AM CDT FRI JUL 28 2006
TXZ021>044-290200-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
607 AM CDT FRI JUL 28 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TODAY AND TONIGHT
CONVECTIVE
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND SOUTH OF
AN OLD FRONTAL BOUNDARY FROM THE SOUTHERN PANHANDLE INTO THE SOUTH
PLAINS THIS AFTERNOON AND EVENING. AN AXIS OF MID AND UPPER LEVEL
MOISTURE REMAINS IN PLACE FROM EASTERN NEW MEXICO INTO OKLAHOMA AND
WILL SERVE TO ENHANCE THE INSTABILITY ESPECIALLY ACROSS THE
NORTHERN SOUTH PLAINS AND SOUTHERN PANHANDLE. THIS MOISTURE AND
INSTABILITY ATOP A WELL MIXED LAYER WILL PROVIDE THE NECESSARY
INGREDIENTS FOR MICROBURSTS. ALTHOUGH WIDESPREAD SEVERE WEATHER IS
NOT EXPECTED...A FEW OF THE STRONGER STORMS COULD BE ACCOMPANIED BY
DAMAGING DOWNBURST WINDS. WITH ONGOING DROUGHT CONDITIONS AND DRY
SOILS...AREAS OF CONCENTRATED BLOWING DUST WILL ALSO BE POSSIBLE
WITH REDUCED VISIBILITIES. THE ACTIVITY IS EXPECTED TO BE MORE
ISOLATED FURTHER SOUTH ACROSS THE CENTRAL SOUTH PLAINS BUT THE GUSTY
WIND THREAT WILL NOT BE DIMINISHED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...STORM
SPOTTERS AND LOCAL OFFICIALS ARE URGED TO RELAY REPORTS OF DAMAGING
WINDS AND BLOWING DUST TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE
IN LUBBOCK.
Thunderstorm Wind, Lubbock
- When
- July 28, 1:22 PM CST
- Where
- Lubbock County, Lubbock Intl Arpt
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 33.667, -101.817
An isolated severe thunderstorm developed south of Lubbock and moved north across the city. A 68 mph wind gust was recorded by the Automated Weather Observing System at the Lubbock International Airport. Wind speeds were likely less farther south, where only small limbs were broken off of trees in Lubbock. No significant damage was reported, but low visibilities in blowing dust made travel difficult for Lubbock motorists.
Thunderstorm Wind, Lynn
- When
- July 28, 3:50 PM CST
- Where
- Lynn County, Tahoka
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 33.183, -101.783
Another storm produced damaging winds and small hail in Tahoka. A local television station reported damage to video broadcast equipment and downed tents as severe thunderstorm wind gusts and dime size hail affected the community. The television network was preparing for a live broadcast when the storm struck. The winds were estimated to be in excess of 50 mph. No injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Illinois, July 28 to 31, 20064 deaths · 1 event
- Damaging Winds and Lightning Strike in New York, July 28, 20061 death · 1 injured · 52 kt wind · 5 events
- Heat in Pennsylvania, July 28, 20061 death · 1 event
- Hail and Damaging Winds in Michigan, July 28 to 29, 2006$817,000 · 4 in hail · 41 events
- Flooding and Hail in Massachusetts, July 28, 2006$304,000 · 50 kt wind · 18 events
- Flash Flooding in New York, July 28, 2006$450,000 · 5 events
- Flash Flood in New Mexico, July 28, 2006$240,000 · 1 event
- Hail and Damaging Winds in Georgia, July 28, 2006$205,000 · 50 kt wind · 4 events
- Damaging Winds in North Carolina, July 28, 2006$148,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in North Carolina, July 28, 20062 injured · $55,000 · 1.75 in hail · 13 events
- Flash Flood in New Mexico, July 28, 2006$80,000 · 1 event
- Hail and Damaging Winds in South Carolina, July 28 to 29, 2006$70,000 · 1 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5523539, 5523540.